The importance of prevention of calciphylaxis in patients who are at risk and the potential fallibility of calcimimetics in the treatment of calciphylaxis for patients with secondary hyperparathyroidism

Zain I Khalpey, Matthew A. Nehs, Andrew W. Elbardissi, Marcus Semel, Stefan G. Tullius

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

A 43-year-old African American with end-stage renal disease (ESRD) associated with membranous nephropathy and a previously failed renal transplant had received cinacalcet to treat his secondary hyperparathyroidism. Serum calcium and phosphorus levels remained within normal limits, and serum parathyroid levels had dropped significantly following treatment initiation. However, within 7 months, the patient experienced extensive necrotic bilateral medial thigh ulcers. These were biopsied and found to be a result of calciphylaxis. The patient ultimately required an urgent subtotal parathyroidectomy and recovered well with completely healed ulcers.

Original languageEnglish (US)
Pages (from-to)68-70
Number of pages3
JournalNDT Plus
Volume3
Issue number1
DOIs
StatePublished - Feb 2010
Externally publishedYes

Fingerprint

Calciphylaxis
Secondary Hyperparathyroidism
Ulcer
Membranous Glomerulonephritis
Parathyroidectomy
Thigh
Serum
African Americans
Phosphorus
Chronic Kidney Failure
Calcium
Transplants
Kidney
Therapeutics

Keywords

  • calciphylaxis
  • cinacalcet
  • hyperparathyroidism
  • sensipar

ASJC Scopus subject areas

  • Nephrology
  • Transplantation

Cite this

The importance of prevention of calciphylaxis in patients who are at risk and the potential fallibility of calcimimetics in the treatment of calciphylaxis for patients with secondary hyperparathyroidism. / Khalpey, Zain I; Nehs, Matthew A.; Elbardissi, Andrew W.; Semel, Marcus; Tullius, Stefan G.

In: NDT Plus, Vol. 3, No. 1, 02.2010, p. 68-70.

Research output: Contribution to journalArticle

@article{93ae0a8bce0c46ad8ae89896b7674d6f,
title = "The importance of prevention of calciphylaxis in patients who are at risk and the potential fallibility of calcimimetics in the treatment of calciphylaxis for patients with secondary hyperparathyroidism",
abstract = "A 43-year-old African American with end-stage renal disease (ESRD) associated with membranous nephropathy and a previously failed renal transplant had received cinacalcet to treat his secondary hyperparathyroidism. Serum calcium and phosphorus levels remained within normal limits, and serum parathyroid levels had dropped significantly following treatment initiation. However, within 7 months, the patient experienced extensive necrotic bilateral medial thigh ulcers. These were biopsied and found to be a result of calciphylaxis. The patient ultimately required an urgent subtotal parathyroidectomy and recovered well with completely healed ulcers.",
keywords = "calciphylaxis, cinacalcet, hyperparathyroidism, sensipar",
author = "Khalpey, {Zain I} and Nehs, {Matthew A.} and Elbardissi, {Andrew W.} and Marcus Semel and Tullius, {Stefan G.}",
year = "2010",
month = "2",
doi = "10.1093/ndtplus/sfp120",
language = "English (US)",
volume = "3",
pages = "68--70",
journal = "CKJ: Clinical Kidney Journal",
issn = "2048-8505",
publisher = "Oxford University Press",
number = "1",

}

TY - JOUR

T1 - The importance of prevention of calciphylaxis in patients who are at risk and the potential fallibility of calcimimetics in the treatment of calciphylaxis for patients with secondary hyperparathyroidism

AU - Khalpey, Zain I

AU - Nehs, Matthew A.

AU - Elbardissi, Andrew W.

AU - Semel, Marcus

AU - Tullius, Stefan G.

PY - 2010/2

Y1 - 2010/2

N2 - A 43-year-old African American with end-stage renal disease (ESRD) associated with membranous nephropathy and a previously failed renal transplant had received cinacalcet to treat his secondary hyperparathyroidism. Serum calcium and phosphorus levels remained within normal limits, and serum parathyroid levels had dropped significantly following treatment initiation. However, within 7 months, the patient experienced extensive necrotic bilateral medial thigh ulcers. These were biopsied and found to be a result of calciphylaxis. The patient ultimately required an urgent subtotal parathyroidectomy and recovered well with completely healed ulcers.

AB - A 43-year-old African American with end-stage renal disease (ESRD) associated with membranous nephropathy and a previously failed renal transplant had received cinacalcet to treat his secondary hyperparathyroidism. Serum calcium and phosphorus levels remained within normal limits, and serum parathyroid levels had dropped significantly following treatment initiation. However, within 7 months, the patient experienced extensive necrotic bilateral medial thigh ulcers. These were biopsied and found to be a result of calciphylaxis. The patient ultimately required an urgent subtotal parathyroidectomy and recovered well with completely healed ulcers.

KW - calciphylaxis

KW - cinacalcet

KW - hyperparathyroidism

KW - sensipar

UR - http://www.scopus.com/inward/record.url?scp=77955963571&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77955963571&partnerID=8YFLogxK

U2 - 10.1093/ndtplus/sfp120

DO - 10.1093/ndtplus/sfp120

M3 - Article

AN - SCOPUS:77955963571

VL - 3

SP - 68

EP - 70

JO - CKJ: Clinical Kidney Journal

JF - CKJ: Clinical Kidney Journal

SN - 2048-8505

IS - 1

ER -